Idaho, 2021Wildfire in Idaho, September 1 to 30, 2021
September 1 to 30, 2021 · NWS OTX · 3 events in 2 counties and zones
Trestle Creek Complex, Character Complex, and Larkins Complex wildfires were all ignited by lightning due to passing thunderstorms in the Idaho Panhandle. In addition, hot and breezy days created rapid spread and spot fires in the dry fuels.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 19
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Trestle Creek Complex, Character Complex, and Larkins Complex wildfires were all ignited by lightning due to passing thunderstorms in the Idaho Panhandle. In addition, hot and breezy days created rapid spread and spot fires in the dry fuels. An increase in wetting rains and cooler temperatures in September minimized spread and led to perimeter containment of the three wildfire complexes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 8:52 PM PST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 31, 8:52 PM PST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
952 PM PDT Tue Aug 31 2021
.SYNOPSIS...
This evening will be generally breezy with locally windy
conditions from the Cascade east slopes, Waterville Plateau and
west Central Basin until about midnight. Wednesday morning will
be quite cool with much of the Inland Northwest experiencing
temperatures in the mid 30s to mid 40s with some patchy frost
possible. Warmer weather will return Friday and persist into
Saturday and Sunday with highs in the 70s to low 80s.
&&
.DISCUSSION...
Tuesday night into Wednesday: A frost advisory was issued for
areas in eastern Washington and north Idaho that have the best
chances for low temperatures near 32 to around 37 degrees. It will
all depend on afternoon and evening convective clouds clearing
overnight and winds becoming light. It will take some time for
these conditions to be met and local valley fog formation may
inhibit frost but for those higher terrain valleys and cold spots
it's a good bet they will get close to that frost point toward
early Wednesday morning. Cold pockets south of Spokane, WA toward
Rosalia and Colfax are also in this advisory. Thursday morning may
be another morning for the cold spots to look out for patchy
frost.
Winds tonight will be strongest up to 20 mph sustained across the
Cascade east slopes, Waterville Plateau and west Central Basin
until about midnight.
Something else added to this evening are some showers across the
northern mountains of east WA including the north Cascades. Near
the Cascade crest the snow level looks to be around 6000 feet
this evening so some of the showers could bring a light dusting of
snow in the higher elevations.
Thursday looks to be a calmer, warmer and dry day as the lingering
low pressure system slowly gets pushed off to the east.
Temperatures nearing seasonal normals (70s to near 80) are
expected with a few clouds over the mountains. TC
Thursday and Friday: The trough will be on it's way out as a
shortwave ridge sets up for the end of the week. Temperatures
will still be on the rise with afternoon highs in the mid-70s to
low 80s to wrap up the week. On Thursday, there will be another
morning with cooler temperatures and a chance for frost in the
sheltered northern and Panhandle valleys.
Saturday through Monday: Our next opportunity for any active
weather is likely this weekend, but for a small area in the
region. An incoming low in British Columbia will bring light
showers to the Cascades Saturday through early Sunday. There is a
slight chance that some of the troughing will bring some light
rain to portions of far northern WA. With the cold frontal
passage, there will be breezy winds on Saturday afternoon and
Sunday afternoon. Models are showing gusts up to 20-30 mph in
areas such as the eastern Cascades through the Basin, Palouse and
Spokane. Still uncertainty, but Sunday will be a day to keep an
eye on. An increase in clouds will occur through the weekend and
clear out as a ridge sets up off the coast early next week.
Temperatures peak in the 80s on Saturday and will not cool much in
the following days. JS
&&
.AVIATION...
06Z TAFS: Widely scattered and generally light showers will
continue across portions of northern WA and ID into the early
overnight hours. Some smoke will drift over eastern Washington
and the Idaho Panhandle, but significant visibility restrictions
are not expected at area TAF sites. Skies will clear towards
sunrise, with mostly clear skies anticipated Wednesday. /KD
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 42 71 45 75 47 79 / 0 0 0 0 0 0
Coeur d'Alene 42 70 45 75 48 79 / 0 0 0 0 0 0
Pullman 37 69 40 73 42 77 / 0 0 0 0 0 0
Lewiston 49 76 50 80 53 84 / 0 0 0 0 0 0
Colville 37 71 38 75 46 79 / 30 0 0 0 0 0
Sandpoint 39 67 41 72 45 74 / 10 0 0 0 0 0
Kellogg 43 68 46 73 46 76 / 0 0 0 0 0 0
Moses Lake 41 74 46 79 47 82 / 0 0 0 0 0 0
Wenatchee 49 75 53 79 56 82 / 0 0 0 0 0 0
Omak 46 76 49 80 50 84 / 10 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Frost Advisory from 2 AM to 9 AM PDT Wednesday for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-
Northern Panhandle.
WA...Frost Advisory from 2 AM to 9 AM PDT Wednesday for Northeast
Mountains-Okanogan Highlands-Spokane Area-Washington
Palouse.
&&Hazardous weather outlook, Aug 31, 3:39 AM PST, 20 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
439 AM PDT Tue Aug 31 2021
IDZ001>004-026-027-WAZ031>038-041>044-011400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
439 AM PDT Tue Aug 31 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
Wildfire, Northern Panhandle
- When
- September 1, 12:00 AM PST to September 11, 11:59 PM PST
- Where
- Northern Panhandle forecast zone
- Injuries
- 5 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
The Trestle Creek Complex was originally composed of seven fires ignited by lightning July 9th. After two mergers, there were five fires: Trestle 1, Trestle 2, Trestle 3, Trestle 5, & Trestle 6. There was significant wind driven fire growth starting spot fires up to of a mile ahead of the fire. The Trestle Creek Complex fires burned a total of 6,631 acres before fully contained on September 11th. There were five injuries and no known structures lost. There were numerous areas, near Hope, Idaho, that were closed by the Forest Service. The cost of the firefighting resources required to contain the fire was calculated at $14,175,000.
Wildfire, Central Panhandle Mountains
- When
- September 1, 12:00 AM PST to September 30, 11:59 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Injuries
- 14 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
The Character Complex was composed of two wildfires ignited by lightning north of Kellogg, Idaho on July 10th: Deceitful and Prichard fires. The fires burned a total of 12,367 acres before fully contained on September 30th. There were 14 firefighter injuries and 3 structures lost. The cost of the firefighting resources required to contain the fire was calculated at $29,123,714.
Wildfire, Central Panhandle Mountains
- When
- September 1, 12:00 AM PST to September 30, 11:59 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
The Larkins Fire Complex was composed of 12 wildfires ignited by lightning on the St. Joe River Ranger District of the Idaho Panhandle National Forests on July 16th. The fires burned a total of 4,638 acres before fully contained on September 30th. There are no known injuries or structures lost. The cost of the firefighting resources required to contain the fire was calculated at $150,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Tornado and Flash Flooding in Utah, September 1 to 2, 2021$3.8 million · EF1 · 14 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
- Flash Flooding and Flooding in Connecticut, September 1 to 2, 2021$5.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984675, 984676, 986147.